Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS San Angelo, TX

September 19, 2013Crockett County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 19, 2013, 4:35 PM CDT for Crockett County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2013, 4:35 PM CDT (21:35 UTC)
Expired
Sep 19, 2013, 10:30 PM CDT
In force
6 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 3:47 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 19, 3:47 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
347 PM CDT THU SEP 19 2013

.SHORT TERM...(Tonight and tomorrow)

Currently, widespread light to moderate showers are moving
northeast across West Central Texas. This air mass is primarily
tropical in nature, therefore little to no lightning is expected.
There are several features contributing to the ongoing rainfall
across the area. The first is a swath of mid to upper level moisture
from Hurricane Manuel moving northeast into West Central Texas.
Meanwhile, low level southeast flow will bring additional moisture
from the Gulf of Mexico. We are also expecting precipitable water to
increase to 2 inches by late this afternoon. To give a frame of
reference for the moisture availability in the area, the
precipitable water at Midland and Del Rio are in the 99th percentile
of climatology, 1.78" and 2.34 respectively.  Finally, a cold front
will meander south from the Panhandle into West Central Texas
tomorrow afternoon. For this reason we expect the best chances for
precipitation will be late tonight and Friday.

Afternoon highs tomorrow were are slightly below guidance, due to
the cloud cover and high dew points across the area. I kept the
overnight lows in the upper 60s to near 70 since we do not expect
the frontal boundary until the afternoon hours.

Dunn

.LONG TERM...(Friday night through Wednesday)

Widespread rain is expected to taper off by Friday evening, with
scattered showers (and a few thunderstorms) continuing through the
overnight hours. Additional rainfall amounts Friday night will
generally remain below 1/2". This will put storm total rainfall
amounts at 1 to 3 inches with localized amounts exceeding 4 inches.

The 12z model suite depicts a slightly slower departure of this
system, delaying the drying by several hours from yesterday's runs.
Thus, PoPs were continued through Saturday afternoon for the
southern half of the CWA. Afternoon temperatures will be limited
given the widespread cloud cover and residual showers. Max temps are
expected to remain in the low to mid 80s. Drier air will advect into
the area by Saturday evening, dropping dewpoints down to near 50
degrees. With clearing skies, dry air, and light winds, temps should
cool nicely, dropping down around 60 degrees by Sunday morning.
Residual ground moisture will temper the radiational cooling
potential, however.

Differences exist between the GFS and ECMWF Sunday and beyond,
especially regarding the extent to which the low level moisture is
scoured out of the area. The GFS keeps most of this moisture in the
vicinity of I-35 southwest of San Antonio, with return flow
advecting this moisture back into the CWA as early as Sunday
afternoon. The ECMWF is more aggressive in shoving this moisture
south, resulting in a slower moisture return and lower sky cover
into early next week. This will have an affect on min temps early in
the work week, with the slightly cooler ECMWF favored over the
warmer GFS.

We will see quasi-zonal flow aloft early next week transitioning to
southwesterly as a mid-latitude wave digs into the southwest CONUS.
This will result in warmer temperatures with generally dry weather
continuing through the period. However, the GEM and ECMWF are
hinting at another tropical wave moving into Central TX during the
latter part of next week.  This will need to be watched over the
next few days.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  80  63  83  58 /  70  70  30  10   0
San Angelo 	 70  79  66  83  60 /  70  70  40  20   5
Junction 	 70  82  68  81  61 /  70  70  60  40   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Friday evening FOR THE FOLLOWING
ZONES: Coke...Concho...Crockett...Irion...Kimble...Menard...
Schleicher...Sterling...Sutton...Tom Green.

&&

18/25
Hazardous weather outlook, Sep 19, 3:38 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 PM CDT THU SEP 19 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
338 PM CDT THU SEP 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD MODERATE...TO OCCASIONALLY HEAVY...PRECIPITATION WILL
CONTINUE TO DEVELOP ACROSS WEST CENTRAL TEXAS THROUGH THE EVENING
AND OVERNIGHT HOURS. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS
WEST OF A LINE FROM ROBERT LEE TO JUNCTION THROUGH 7 PM FRIDAY.
WHILE HEAVY RAINFALL WILL BE THE PRIMARY CONCERN...ISOLATED
THUNDERSTORMS MAY PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY. THREAT OF FLOODING WILL BE ENHANCED DUE TO A SLOW
MOVING COLD FRONT INTERACTING WITH MOISTURE FROM HURRICANE
MANUEL AND THE GULF OF MEXICO. THEREFORE...THE PRIMARY HAZARD WILL
BE FLASH FLOODING ESPECIALLY ACROSS AREAS THAT HAVE ALREADY
RECEIVED SIGNIFICANT RAINFALL. THE FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 7 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL OBSERVERS ARE ENCOURAGED TO RELAY RAINFALL MEASUREMENTS
AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:19 PM CDTFlash Flood WatchSJTCoke, Concho, Crockett, Irion, Kimble, McCulloch and 7 more35 hr
Sep 19, 3:41 PM CDTAreal Flood AdvisorySJTTom Green109 min
Sep 19, 6:26 PM CDTAreal Flood AdvisorySJTRunnels2 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.